Asthma and Allergy Expert Forum
Prednisone damage?
About This Forum:

This forum is for questions and support regarding: Allergies, Asthma, Chronic Cough, Sinusitis, and other Respiratory Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Prednisone damage?

Dear Doctor,
If I take 10mg/prednisone a day for a year what will it do?  will it cause bone damage, adrenal damage and changes in my face and body?  I have been wheezing for 4 months and can't sleep for over 2 years without prednisone and klonopin.
thanks!
Related Discussions
242587_tn?1355427710
First, I will assume that all other asthma medication has failed and that is why you and your doctor have had to resort to prednisone, 10 mg/day.  If that is not the case, then attempts to control your asthma with (first) medium-high doses of an inhaled steroid.

Persons exhibit varying degrees of sensitivity to oral doses of prednisone, so that is very possible, maybe even likely, that you will experience the side effects you have listed below.  The effect on one’s adrenal gland is suppression of normal function, not destruction, but that suppression is undesirable for, the longer the gland is suppressed, the less likely is it to return to full strength, following tapering and then discontinuation of prednisone.

One cautionary note.  If you truly do continue to experience on a daily and, presumably from what you state, nightly as well, then your asthma is sub-optimally controlled and reconsideration should be given to your therapy and quite possibly, more effective environmental control in your home and workplace.  Given what has transpired, I would advise you and your doctor to consider consultation with an asthma specialist.

Once again, all that wheezes is not asthma.  You and your doctor should make sure that your problem is asthma and not some other lung disease that could mimic asthma.

To your questions:  Yes, side effects are somewhat diminished by every other day therapy but you may get less therapeutic benefit.

From your description, the sleep apnea is a major problem in its own right and calls for the optimum application of nocturnal positive pressure breathing.  If the central apnea is a significant component of your apnea, you may require BIPAP.  You should be evaluated by a Sleep Disorder Specialist.  One of the unfortunate “side effects” of sleep apnea is that it can make it quite difficult to achieve optimum control of asthma and so there are multiple reasons why your sleep therapy must be optimized.

Good luck
4 Comments
Blank
Avatar_m_tn
actually I'm wondering what it will do at 3-6 months off and on
is it better to do every other day dosing?
Blank
Avatar_m_tn
I have just been crippled by this terrible and strange sleep apnea and cannot rest (I think I have breathing problems)- the sleep study says I have central and obstructive apnea

and now I'm wheezing for 4 months on exhaling and had problems getting over a throat infection
Blank
Avatar_m_tn
thanks very much!
Nothing else helps my sleep apnea problem and I can't get enough hours on the bipap machine
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank